Alert archive / California / Tornado Warnings in 2014

Tornado Warning 7, NWS Sacramento, CA

March 26, 2014Butte County, Glenn County, California

NWS Sacramento, CA issued this tornado warning at Mar 26, 2014, 6:01 PM PDT for Butte County, Glenn County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2014, 6:01 PM PDT (01:01 UTC)
Expired
Mar 26, 2014, 6:45 PM PDT
In force
44 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Butte County, CA, Glenn County, CA

The radar

The Beale AFB radar (KBBX), 30 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 1.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WFUS56 KSTO 270101
TORSTO
CAC007-021-270145-
/O.NEW.KSTO.TO.W.0007.140327T0101Z-140327T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
601 PM PDT WED MAR 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA...
  EAST CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 645 PM PDT

* AT 556 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO NEAR GLENN...OR 8 MILES NORTHEAST OF WILLOWS...MOVING   
EAST AT 5 TO 10 MPH. SIGNIFICANT AMOUNTS OF HAIL HAVE ALSO BEEN 
REPORTED AS WELL AS SOME ONE INCH HAIL.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ORDBEND...DAYTON AND DURHAM

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3971 12182 3948 12183 3954 12213 3970 12211
TIME...MOT...LOC 0100Z 285DEG 9KT 3957 12205

$$

JCLAPP
1 follow-up statement
601 
WWUS56 KSTO 270143
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
643 PM PDT WED MAR 26 2014

CAC007-021-270150-
/O.EXP.KSTO.TO.W.0007.000000T0000Z-140327T0145Z/
GLENN CA-BUTTE CA-
643 PM PDT WED MAR 26 2014

...THE TORNADO WARNING FOR WEST CENTRAL BUTTE AND EAST CENTRAL GLENN 
COUNTIES WILL EXPIRE AT 645 PM PDT... EXPECT HEAVY RAIN AND 
SIGNIFICANT AMOUNTS OF HAIL FOR AT LEAST THE NEXT 30 TO 45 MINUTES.

LAT...LON 3971 12182 3948 12183 3954 12213 3970 12211
TIME...MOT...LOC 0140Z 285DEG 9KT 3954 12192

$$

JCLAPP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 26, 4:12 PM PDT, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 26, 4:12 PM PDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
412 PM PDT Wed Mar 26 2014

.Synopsis...
Significant mountain snow and gusty winds are likely with
good potential for isolated thunderstorms today...some possibly
strong storms. Wet and cooler weather will continue through the
weekend.

&&

.Updated Discussion...
Next wave of precip is spreading into the Sierra as the next
batch of short-wave energy rotates inland. Forecast soundings
indicate showers and good potential for some thunderstorms this afternoon
in the valley. The CAPE layer is relatively shallow, but that is
normal for here. The interesting thing to note is the shear
values. The 0-1 km shear is anywhere from 12 to 20 m/s while the
0-6 km shear is from 35 to 55 m/s, with the strongest areas
between Sacramento and Red Bluff. The significance of these shear
profiles are that they are very favorable for rotating updrafts as
individual cells develop. Several cells have begun to do just
that.

We are not making any major changes to the snow amounts and the
Winter Storm Warning. The next wet system is forecast to drop
southward through the region Saturday.    JClapp

&&

.Extended Discussion (Sunday through Wednesday)

Pacific moisture tap and associated surface precip band will shift
southward across the forecast area late Saturday into early
Sunday. Models are in decent agreement with the timing, so
confidence is high in widespread rain/snow Saturday night. This
will be another winter-like system with snow levels as low as
4000ft, so passes will see accumulating snow once again. Heavier
rains are expected compared to the current mid-week system, with a
half inch to an inch of rain possible in the Valley and a foot or
more in the mountains.

Models show weak ridging over the state on Sunday but WAA and
weak lift could promote some continued light overrunning
precipitation mainly north of the Sacramento area. Daytime highs
will range from a little below normal to the north where cloud
cover will be more extensive to a little above normal to the
south.

The next in a series of Pacific storm systems is forecast to move
into NorCal by Monday afternoon, bringing another good chance of
precipitation to the entire CWA. Relatively low snow levels are
expected with this system (which has the potential to be even
colder than the last). The upper low is forecast to push inland on
Tuesday bringing a turn to showery conditions with continued
cooler than normal daytime temperatures. -DVC

&&

.Aviation...

Another day of showers and thunderstorms today with an unstable
airmass behind last evenings cold frontal passage. VFR with areas of
MVFR conditions in the Valley. Over the mountains, IFR/LIFR ceilings
and visibilities with snow down to 4000 feet. Improving conditions
for the Valley overnight, with improving conditions for the
mountains by 18z Thursday.

&&

.STO Watches/Warnings/Advisories...
winter storm warning until 11 am pdt thursday above 5000 feet in
the west slope northern sierra nevada...western plumas
county/lassen park.

&&

In the hours before

Local storm report, Mar 26, 4:46 PM PDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
446 PM PDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FUNNEL CLOUD     1 E WILLOWS           39.52N 122.19W
03/26/2014                   GLENN              CA   TRAINED SPOTTER

            ROTATING FUNNEL CLOUD WITNESSED 5 MILES NORTHWEST
            OF WILLOWS, FUNNEL EXTENDING HALFWAY TO THE
            GROUND. SPOTTERS EL34 AND PL65.

&&

DVC
Local storm report, Mar 26, 5:01 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
501 PM PDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 NNW ARTOIS            39.65N 122.20W
03/26/2014  E0.25 INCH       GLENN              CA   LAW ENFORCEMENT

            HAIL COVERING I-5 BETWEEN COUNTY ROAD 27 AND
            COUNTY ROAD 33. TRAFFIC IS STOPPED TO WAIT
            OUT THE STORM.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Mar 26, 5:03 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT WED MAR 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FUNNEL CLOUD     2 W WILLOWS             39.52N 122.24W
03/26/2014                   GLENN              CA   PUBLIC

            RELAYED BY GLENN COUNTY SHERIFF.

&&

KS
Local storm report, Mar 26, 5:30 PM PDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
530 PM PDT WED MAR 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FUNNEL CLOUD     3 SW NICOLAUS           38.87N 121.62W
03/26/2014                   SUTTER             CA   TRAINED SPOTTER

&&

KS
Local storm report, Mar 26, 5:48 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
548 PM PDT WED MAR 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          4 E WILLOWS             39.52N 122.12W
03/26/2014                   GLENN              CA   TRAINED SPOTTER

            TORNADO ON GROUND BETWEEN WILLOWS AND GLENN. SPOTTER
            EL34.

&&

KS
Local storm report, Mar 26, 5:50 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
550 PM PDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 E BLUEGUM             39.58N 122.14W
03/26/2014  E1.00 INCH       GLENN              CA   TRAINED SPOTTER

            QUARTER-SIZE HAIL REPORTED 2 MILES EAST OF
            I-5 AT INTERSECTION OF COUNTY ROAD 39 AND
            ROAD P.

&&

NWS SACRAMENTO CA
IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:09 PM PDTTornado WarningSTOButte, Glenn51 min
Mar 26, 5:40 PM PDTTornado WarningSTOPlacer, Sacramento, Sutter50 min
Mar 26, 6:12 PM PDTTornado WarningSTOPlacer, Sacramento, Sutter48 min
Mar 26, 6:19 PM PDTSpecial Weather StatementSTOTehama41 min
Mar 26, 6:57 PM PDTSpecial Weather StatementSTOButte48 min
Mar 26, 7:00 PM PDTTornado WarningSTOEl Dorado, Placer45 min
Mar 26, 7:33 PM PDTSpecial Weather StatementSTOButte42 min
Mar 27, 2:44 PM PDTWinter Storm WatchSTO13 hr

Nearby

Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.